Home » Frequently asked Questions on Health » Am I under the right treatment of ulcerative colitis?

Am I under the right treatment of ulcerative colitis?

Q: I am a 17-years-old male. I have been suffering from ulcerative colitis (left-sided) for more than an year. This got detected through a colonoscopy and a biopsy. Please copy and paste the link in the address bar, to look at the biopsy report: http://img70.imageshack.us/my.php?image=scanoe6.jpg I am taking Sulfasalazine 500 mg, two tablets a day since May 2006. Despite being regular with this medication, I frequently get relapses. I occasionally get a medium degree pain on the left side of the stomach region. This is combined with blood in stools. I am also taking Sucrafil syrup. It gives me a lot of relief from pain and significantly decreases the blood flow, but as soon as I stop taking it, it again starts bleeding. Is the intake of Sucrafil (Sucrafate Suspension) for a prolonged period harmful to health? Can I take this on a regular basis? What are its side effects? Since past 2-3 months after I take Sulfasalazine, I get a burning sensation in the stomach and sometimes it even results into more bleeding. I didn't have this problem before. Please help.

A:I note that you have been diagnosed to have ulcerative colitis. This is a condition confined to the colon; the length of the colon can vary, the affection being confined to the rectum or the left side to total involvement. The inflammation is always continuous and can relapse and remit independent of the treatment. When active the bowels open frequently, stools containing mucus and blood, the amount depending on the severity. In the acute state of relapse, the mild inflammation should respond to Sulphasalazine but more severe state of inflammation would need steroids to contain and heal the inflammation. Once healed, the person needs to take Sulphasalazine regularly to prevent further relapses and to keep the colitis symptoms under control. Sulphasalzine cannot be used in high doses for it can cause side effects and therefore, an improved second generation of drugs called Mesalazine in varying doses are given to maintain remission. You need to be under supervision for your condition regularly and I suggest you seek advice from a gastroenterolgist locally.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------